Hail, Lyon
- When
- June 3, 4:35 PM CST
- Where
- Lyon County, 2.55 mi SW of Minneota
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.540, -96.010
Thunderstorms produced large hail, damaging winds, and a brief tornado in Pipestone and Lyon Counties in southwest Minnesota during the afternoon of June 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, damaging winds, and a brief tornado in Pipestone and Lyon Counties in southwest Minnesota during the afternoon of June 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 1:41 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 241 PM CDT FRI JUN 3 2016 .SHORT TERM...(This evening through Saturday) Issued at 242 PM CDT Fri Jun 3 2016 Showers and thunderstorms will be the main concern through late evening. Two areas of potential development are expected to occur. The first is across northwest Iowa in the vicinity of a warm front/outflow boundary from this mornings MCS. While the shear in this area is fairly nicely balanced...directional shear in the low levels is lacking a bit with surface winds from the southwest. Not to mention that as the environment heats up drier air aloft is advecting in, which is in turn diminishing instability and aiding in strengthening the cap. So, do not expect this area to have much if any severe weather with it. The other more favorable location will be across central into east central South Dakota mainly along and north of Interstate 90. A fairly strong cold pool aloft was settling into northeast South Dakota this afternoon with thunderstorms firing in the vicinity of the cold air advection aloft and the surface cold front/dry line. Lapse rates aloft are driving better instability in this area but CAPE is still only running about 1000 to 1500 j/kg. Shear is also a bit lackluster in this area likely as a result of a worked over environment from the earlier MCS. However with 1500 j/kg CAPE and a nice dry layer below about 800mb, there will be a threat for wind gusts of 60 to 70 mph in the strongest storms. Cold air aloft west of eastern MN upper low, with ample low level moisture and some mid level moisture will support generally light showers Saturday, mainly east if the James River. activity should peak with daytime heating, although a few showers are possible in the early morning. Instability looks marginal but will continue to carry isolated thunder. Wind fields in the cool advection pattern will not support great coverage or much rain, so will bump up pops a little for the fairly shallow instability but leave them at chance, while going with the low qpf. High temperatures Saturday still look on the cool side of guidance given expected cloud cover, with highs mostly 70 to 75. .LONG TERM...(Saturday night through Friday) Issued at 242 PM CDT Fri Jun 3 2016 A few light showers may linger into early Saturday evening, otherwise skies should steadily clear Saturday night and stay mostly clear Sunday through at least Tuesday. The only question here is another short wave rotating southeast through the western Great Lakes Monday. This wave should stay northeast of the area and do not see much moisture available so expect that this wave will bring nothing much; just a little cooling from Monday to Tuesday with highs slipping only a bit through the 70s. Wednesday through Friday should bring a warming trend and a developing southerly low level flow to help bring it. Low level moisture and instability will slowly increase, but do not see much upper support or focus for the development of storms. Will go with the guidance very marginal slight chance for parts of these periods, for I cannot really argue with the spotty 15 to 20 percent pops, but between the marginal nature of any threat and the timing problems that far ahead, would not mind seeing the mention threshold raised a little for the extended period. In any event, it looks like we will be headed for our best taste of summer so far, with hgihs into the 80s area wide late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Jun 3 2016 VFR ceiling and visibility conditions through the period. However scattered showers and thunderstorms will remain likely through about 3z this evening. Within the stronger thunderstorms short lived MVFR conditions will be possible. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT FRI JUN 3 2016 SDZ050-052-057-058-063-064-068-042100- GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069- 042100- LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-YANKTON- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM. IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ070-071-042100- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-CLAY SD-UNION- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 NNE HETLAND 44.41N 97.22W
06/03/2016 U1.50 INCH KINGSBURY SD PUBLIC
LARGE HAIL COVERED THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 1 SSW VOLGA 44.30N 96.93W
06/03/2016 BROOKINGS SD PUBLIC
LARGE PORTION OF TREE BLOCKING ROAD.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 ENE ARLINGTON 44.37N 97.09W
06/03/2016 M0.88 INCH BROOKINGS SD PUBLIC
SMALL MARBLE TO NICKEL SIZE HAIL.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 5 E NUNDA 44.15N 96.91W
06/03/2016 E1.00 INCH LAKE SD PUBLIC
MARBLE TO QUARTER SIZE HAIL.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A brief tornado, a landspout, caused no reported damage.
Thunderstorm winds caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639274, 639275, 639276.